October 12, 2012
Fourteen Deaths Linked to Fungal Meningitis from Tainted Injections
This week you’ll have to learn a little medical jargon, and I know that you love that. The meninges (men-IN-jees) are the membranes that line the brain and spinal cord. Meningitis is inflammation of those membranes, usually caused by an infection. Meningitis can lead to brain damage, deafness, and sometimes death. Meningitis is usually caused by viruses or bacteria. OK? That wasn’t so bad.
Recently an outbreak of meningitis has come under the attention of investigators. 170 patients in the last few months have been diagnosed with meningitis due to a fungus. This is strange because fungi are a very rare cause of meningitis. Investigators tracked the infection to contaminated vials of a steroid medication (methylprednisolone) prepared by New England Compounding Center (NECC), a Massachusetts compounding pharmacy.
The medication is used to administer epidural injections – injections into the spine intended to relieve back pain. This presumably introduced the contaminating fungus directly into the spinal fluid and resulted in meningitis.
Three lots of potentially contaminated medication have been recalled by NECC. Health officials have determined that about 14,000 people may have been injected with the medication since May 21. About 12,000 of the patients have already been contacted and informed. As of yesterday 14 have died of fungal meningitis. Two different fungus species have been isolated from sick patients, Exserohilum (pictured above) and Aspergillus.
Some of the medication was also used to inject painful joints, and one fungal ankle infection was found in a patient who earlier received an injection into that ankle.
There are four facilities in California which received medication from NECC that was later recalled: Cypress Surgery Center in Visalia, Encino Outpatient Surgicenter in Encino, Ukiah Valley Medical Center in Ukiah, and Universal Pain Management in Palmdale. (The complete list of facilities across the nation is here.)
Fungal meningitis and fungal joint infections are not transmissible from person to person. So if you have not received a steroid injection into your spine (epidural) or joint from a recalled medication lot since May 21 you have nothing to worry about.
If you have received such an injection, be aware that meningitis or joint infections can occur 1 to 4 weeks after the injection, or perhaps even later. These 14,000 exposed patients are being asked to be vigilant for symptoms, and to report symptoms immediately to their physician. Symptoms of fungal meningitis are fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, slurred speech, and increasing pain, redness or swelling at the injection site. Symptoms of an infected joint are fever, increased pain, redness, warmth, or swelling in the joint or at the injection site.
How the medication became contaminated is still being investigated.
Fungal meningitis outbreak: Death toll hits 14; Idaho reports case (Los Angeles Times)
Important legal mumbo jumbo:
JewishJournal.com is produced by TRIBE Media Corp., a non-profit media company whose mission is to inform, connect and enlighten community